Alert archive / Alabama / Tornado Warnings in 2014

Tornado Warning 17, NWS Huntsville, AL

April 28, 2014Lawrence County, Limestone County, Morgan County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 28, 2014, 7:05 PM CDT for Lawrence County, Limestone County, Morgan County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2014, 7:05 PM CDT (00:05 UTC)
Expired
Apr 28, 2014, 7:30 PM CDT
In force
25 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Lawrence County, AL, Limestone County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 100 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:31 PM CDTTSTM WND DMG4 W Athens, ALTREE REPORTED DOWN ON A HOUSE ON BLACKBURN LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:39 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WFUS54 KHUN 290005
TORHUN
ALC079-083-103-290030-
/O.NEW.KHUN.TO.W.0017.140429T0005Z-140429T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
705 PM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
  NORTHWESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
  NORTHEASTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 730 PM CDT
    
* AT 705 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR COURTLAND...OR 9 MILES NORTHEAST OF MOULTON...AND MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DECATUR...ATHENS...TRINITY...COURTLAND...TANNER...NORTH
  COURTLAND...HILLSBORO...BELLE MINA...CHALYBEATE SPRINGS AND
  WHEELER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3449 8722 3464 8735 3489 8700 3467 8681
TIME...MOT...LOC 0005Z 235DEG 26KT 3461 8722 

$$

BCC
2 follow-up statements
042 
WWUS54 KHUN 290021
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
721 PM CDT MON APR 28 2014

ALC079-290030-
/O.CAN.KHUN.TO.W.0017.000000T0000Z-140429T0030Z/
LAWRENCE AL-

721 PM CDT MON APR 28 2014

...THE TORNADO WARNING FOR NORTHEASTERN LAWRENCE COUNTY IS
CANCELLED...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT 
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3484 8697 3467 8681 3457 8708 3461 8711
      3468 8711
TIME...MOT...LOC 0020Z 238DEG 28KT 3467 8702 

$$

ALC083-103-290030-
/O.CON.KHUN.TO.W.0017.000000T0000Z-140429T0030Z/
LIMESTONE AL-MORGAN AL-
721 PM CDT MON APR 28 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN LIMESTONE AND NORTHWESTERN MORGAN COUNTIES...
    
AT 720 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 
NORTH OF TRINITY OVER WHEELER LAKE...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
DECATUR...ATHENS...TRINITY...TANNER AND BELLE MINA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3484 8697 3467 8681 3457 8708 3461 8711
      3468 8711
TIME...MOT...LOC 0020Z 238DEG 28KT 3467 8702 

$$

BCC
314 
WWUS54 KHUN 290027
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
727 PM CDT MON APR 28 2014

ALC083-103-290037-
/O.EXP.KHUN.TO.W.0017.000000T0000Z-140429T0030Z/
LIMESTONE AL-MORGAN AL-
727 PM CDT MON APR 28 2014

...THE TORNADO WARNING FOR SOUTHEASTERN LIMESTONE AND NORTHWESTERN
MORGAN COUNTIES WILL EXPIRE AT 730 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS TO BE CAPABLE OF PRODUCING A TORNADO. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...SMALL 
HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.

LAT...LON 3484 8697 3467 8681 3457 8708 3461 8711
      3468 8711
TIME...MOT...LOC 0022Z 235DEG 26KT 3467 8702 

$$

BCC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 28, 6:53 PM CDT, 12 minutes earlier.

Area forecast discussion, Apr 28, 6:53 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
653 PM CDT MON APR 28 2014

.UPDATE...
FOR 00Z TAFS

&&

/ISSUED 455 PM CDT MON APR 28 2014/
MESOSCALE UPDATE.

.MESOSCALE UPDATE...
SUPERCELLS CONTINUE TO MARCH EASTWARD ACROSS THE HUN CWFA THIS
AFTERNOON...WITH A CONFIRMED TORNADO ON THE GROUND AT THE MOMENT
CROSSING THE TENNESSEE RIVER FROM THE LAWRENCE/LAUDERDALE COUNTY BORDER
INTO LIMESTONE COUNTY. THIS CELL DEVELOPED WEST OF RUSSELLVILLE JUST
A SHORT WHILE AGO AND HAS STRENGTHENED AS IT MOVED EAST/NORTHEAST.
LOW LEVEL HELICITIES OF 200 TO 300 M2/S2 AND LCL LEVELS OF 500-700M ARE
POOLING JUST HEAD OF/ALONG THE SUPERCELLS, AIDING IN TORNADO
DEVELOPMENT THIS AFTERNOON.

THE AREA REMAINS IN THE RIGHT REAR QUADRANT OF A H5 JET ROUNDING THE
BASE OF THE UPPER TROF PARKED OVER THE CENTRAL PLAINS, ENHANCING LIFT
ALOFT FOR THE ONGOING CONVECTION.

IN ADDITION TO THE SEVERE THREAT, HP SUPERCELLS ARE ALSO KNOWN FOR
THEIR PROLIFIC RAIN-PRODUCING PROPERTIES. AS SUCH, RAIN RATES OF 3-4"
PER HOUR HAVE BEEN NOTED OVER NORTHWEST ALABAMA. FLASH FLOOD WARNINGS
WILL FOLLOW THIS LINE OF CONVECTION AS IT MARCHES EASTWARD THIS
EVENING.

12

&&

.AVIATION...
FOR 00Z TAFS...VFR CONDITIONS WILL PREVAIL OUTSIDE OF THUNDERSTORM
ACTIVITY. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST
NORTHEAST OVER THE NEXT FEW HOURS WITH CIG AND VIS DROPS /IFV TO
MVFR CONDITIONS POSSIBLE/. SOME OF THESE STORMS WILL AFFECT KHSV AND
KMSL PRODUCING HIGH WINDS...HAIL...AND LIGHTNING THOUGH 06Z. AFTER
THIS TIME...LIGHT RAIN WILL LINGER FOR A FEW HOURS AND CIGS WILL
IMPROVE. TOWARD MID DAY ANOTHER ROUND OF THUNDERSTORMS WILL
DEVELOP...INCREASING IN COVERAGE THROUGH THE END OF THE TAF PERIOD.

JMS

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 28, 2:28 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT MON APR 28 2014

ALZ001>010-016-TNZ076-096-097-291000-
LAUDERDALE-COLBERT-FRANKLIN AL-
LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN-
MOORE-LINCOLN-FRANKLIN TN-
228 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS THE TENNESSEE
VALLEY LATER THIS AFTERNOON THROUGH THIS EVENING.

ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS
AFTERNOON AND INTO THIS EVENING. ALL TYPES OF SEVERE WEATHER ARE
POSSIBLE WITH THIS ROUND OF THUNDERSTORMS...INCLUDING DAMAGING
WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. A FEW STRONG
TORNADOES ARE POSSIBLE. THE THREAT FOR FLASH FLOODING WILL INCREASE
THIS EVENING AS MULTIPLE ROUNDS OF HEAVY RAINFALL OCCUR...ESPECIALLY
ACROSS NORTHWEST ALABAMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ONE FINAL ROUND OF THUNDERSTORMS IS EXPECTED ALONG A COLD FRONT AS
IT MOVES ACROSS THE AREA TUESDAY AFTERNOON AND EVENING. SOME OF THESE
STORMS MAY ALSO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING
WINDS AS THE PRIMARY THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 28, 4:50 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          8 W LEIGHTON            34.70N 87.67W
04/28/2014                   COLBERT            AL   TRAINED SPOTTER

            A TORNADO WAS REPORTED BY A TRAINED SPOTTER AT THIS
            LOCATION.

0400 PM     FUNNEL CLOUD     5 N NORTH COURTLAND     34.74N 87.33W
04/28/2014                   LAWRENCE           AL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A WALL CLOUD NORTH OF COURTLAND

&&

KWEBER
Local storm report, Apr 28, 4:58 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          2 NNW RUSSELLVILLE      34.53N 87.74W
04/28/2014                   FRANKLIN           AL   STORM CHASER

            STORM CHASER REPORTED A TORNADO ON THE GROUND NORTHWEST
            OF RUSSELLVILLE.

&&

KWEBER
Local storm report, Apr 28, 5:04 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     2 NNW RUSSELLVILLE      34.53N 87.74W
04/28/2014                   FRANKLIN           AL   EMERGENCY MNGR

            MULTIPLE TREES AND POWERLINES DOWN NORTHWEST OF
            RUSSELLVILLE HIGH SCHOOL.

&&

KWEBER
Local storm report, Apr 28, 5:22 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
522 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             ELKMONT                 34.93N 86.98W
04/28/2014  E2.75 INCH       LIMESTONE          AL   EMERGENCY MNGR

            BASEBALL SIZED HAIL WAS REPORTED.

&&

KWEBER
Local storm report, Apr 28, 5:45 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
545 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     RED BAY                 34.44N 88.14W
04/28/2014                   FRANKLIN           AL   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES DOWN...SOME ON BUILDINGS...AND
            POWER POLES DOWN. ONE WOMAN WAS TRAPPED IN HER HOUSE...NO
            INJURIES REPORTED.

&&

KWEBER
Local storm report, Apr 28, 6:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
658 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     WSW LINCOLN             35.01N 86.51W
04/28/2014                   LINCOLN            TN   AMATEUR RADIO

            POWERLINES DOWN...AND TREES DOWN. OLD LINCOLN ROAD AND
            LINCOLN ROAD INTERSECTION IMPASSIBLE.

0624 PM     TSTM WND DMG     W LINCOLN               35.02N 86.51W
04/28/2014                   LINCOLN            TN   EMERGENCY MNGR

            WIND DAMAGE REPORTED FROM LINCOLN ROAD TO FLINTVILLE.
            POSSIBLE TORNADO DAMAGE.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:00 PM CDTSevere Thunderstorm WarningHUNMadison30 min
Apr 28, 8:15 PM CDTFlash Flood WarningHUNJackson, Limestone, Madison, Morgan3 hr
Apr 28, 8:29 PM CDTTornado WarningHUNCullman, Lawrence, Morgan31 min
Apr 28, 8:35 PM CDTTornado WarningHUNCullman25 min
Apr 28, 8:59 PM CDTTornado WarningHUNCullman31 min
Apr 28, 9:11 PM CDTHigh Wind WarningHUNCullman, Lawrence, Limestone, Madison, Morgan2 hr
Apr 28, 9:24 PM CDTTornado WarningHUNCullman36 min
Apr 28, 9:30 PM CDTSevere Thunderstorm WarningHUNJackson15 min
Apr 28, 9:36 PM CDTTornado WarningHUNCullman24 min
Apr 28, 9:45 PM CDTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan3 hr
Apr 28, 9:53 PM CDTTornado WarningHUNCullman, Marshall, Morgan37 min
Apr 28, 10:10 PM CDTSevere Thunderstorm WarningHUNDeKalb35 min
Apr 28, 10:21 PM CDTTornado WarningHUNMadison, Marshall39 min
Apr 28, 11:13 PM CDTAreal Flood WarningHUNJackson, Limestone, Madison, Morgan4 hr
Apr 28, 11:42 PM CDTRiver Flood WarningHUNLawrence56 hr
Apr 28, 11:44 PM CDTTornado WarningHUNDeKalb, Marshall46 min
Apr 29, 12:31 AM CDTTornado Warning EmergencyHUNDeKalb29 min
Apr 29, 1:00 AM CDTTornado WarningHUNDeKalb45 min
Apr 29, 2:10 AM CDTFlash Flood WarningHUNDeKalb7 hr
Apr 29, 2:17 AM CDTSevere Thunderstorm WarningHUNDeKalb28 min
Apr 29, 9:08 AM CDTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more15 hr
Apr 29, 9:10 AM CDTAreal Flood WarningHUNDeKalb6 hr
Apr 29, 3:00 PM CDTAreal Flood WarningHUNDeKalb3 hr
Apr 29, 5:57 PM CDTSpecial Weather StatementHUNMorgan33 min
Apr 29, 6:13 PM CDTSpecial Weather StatementHUNLimestone32 min
Apr 29, 6:16 PM CDTRiver Flood WarningHUNMadison13 hr
Apr 29, 6:19 PM CDTSpecial Weather StatementHUNLawrence26 min
Apr 29, 6:24 PM CDTSpecial Weather StatementHUNLimestone, Madison, Morgan36 min
Apr 29, 6:30 PM CDTFlash Flood WarningHUNColbert, Lauderdale, Lawrence, Limestone90 min
Apr 29, 6:41 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison34 min

Nearby

Tornado Warnings in Alabama, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.